Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 95, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 4, 1998, 2:49 AM CDT for Holmes County, Walton County, Washington County, Florida. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 1998, 2:49 AM CDT (07:49 UTC)
- Expired
- May 4, 1998, 3:50 AM CDT
- In force
- 61 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
Counties Holmes County, FL, Walton County, FL, Washington County, FL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 2063 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
414 WUUS1 KTLH 040748 RRA SVRTLH FLC059-131-133-040850- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 349 AM EDT MON MAY 4 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HOLMES COUNTY IN NORTHWESTERN FLORIDA WALTON COUNTY IN NORTHWESTERN FLORIDA WASHINGTON COUNTY IN NORTHWESTERN FLORIDA * UNTIL 350 AM CDT (450 AM EDT) * AT 244 AM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF PONCE DE LEON MOVING EAST AT 40 MPH. THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. * SOME LOCATIONS IN THE PATH OF THIS STORM ARE... CARYVILLE BY 255 AM CDT BONIFAY BY 305 AM CDT CHIPLEY BY 310 AM CDT WAUSAU BY 315 AM CDT VERNON BY 315 AM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:30 AM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 4, 1:30 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 230 AM EDT MON MAY 4 1998 LATEST SATELLITE IMAGERY AND RADAR DATA SHOW CONVECTION IS STILL GOING STRONG ACROSS SRN AL/GA AND NRN FL...VILS UP TO 71 AND DBZ UP TO 72 HELPED TO MAKE THIS A MEMORABLE EVENING. OVER THE PAST SEVERAL HOURS CONVECTION HAS BEEN ACTIVE AHEAD OF THE APPROACHING COLD FRONT...UNDER STRONG UPPER DIFFLUENCE AND DIVERGENCE...IN AN UNSTABLE AIR MASS WITH SFC DEW POINTS IN THE LOW-TO-MID 70S. WE HAVE RECEIVED NUMEROUS REPORTS OF PEA-SIZED TO 1-INCH HAIL AND A REPORT OF A POSSIBLE TORNADO. EXPECT CONVECTION TO CONTINUE INTO MON MORNING. OOZ MODELS ARE IN EXCELLENT AGREEMENT ON MOVING THE CLOSED UPPER LOW OVER THE CNTRL OH VLY SLOWLY EWD...OPENING IT UP OVR THE WRN MID-ATLANTIC STATES TUES AFTERNOON. MEANWHILE...ANOTHER CLOSED UPR LOW WILL MOVE INTO THE NRN PLAINS FROM SRN CANADA EARLY TUE AND PUSH TOWARD THE WRN GREAT LAKES. AT THE SFC...THE BROAD LOW OVER THE UPR OH VLY WILL REMAIN ROUGHLY STATIONARY AS THE TRAILING COLD FRONT MOVES SLOWLY FROM SRN LA TO THE BIG BEND AREA BY MON NIGHT...THEN RAPIDLY MOVE OFF THE EAST COAST. BEST OMEGA AT TLH IS FORECAST TO OCCUR FROM NOW UNTIL 13Z ALONG WITH MEAN RH AOA 70%. THUS EXPECT MAX PCPN FROM 06Z TO 12Z...TAPERING OFF THEREAFTER UNTIL THE FRONT PASSES THROUGH THE FA LATE MON AFTERNOON. PREFER WARMER FWC TEMPS. BELIEVE POPS WILL DECREASE RAPIDLY BY MON AFT...MORE LIKE FWC. 16 LATEST RADAR DATA SHOW THE ONLY REMAINING LOCAL ACTIVITY IS IN SWRN GA AT THE NRN EDGE OF THE FA. DEWPOINTS ACROSS THE AREA ARE GENERALLY IN THE 60S...TLH BEING THE EXCEPTION WITH LOW 50S. BETTER DYNAMICS CONTINUE TO BE FARTHER NORTH...BUT DEVELOPMENT OF ANOTHER ROUND OF SHRA AND TSRA IN THE FA IS POSSIBLE TONIGHT...WITH GREATEST THREAT AGAIN FROM LARGE HAIL. FARTHER EAST...THE TLH 00Z SOUNDING SHOWS A STABLE PROFILE...MOIST AT MID-LEVELS...DRY ABOVE AND BELOW. MODELS SHOW BEST LIFT WITH LOW LEVEL MOISTURE AROUND 12Z...SO WILL KEEP CHC OF PCPN IN FCST FOR MON MORNING. FWC LO TEMP LOOKS OK BUT HI MON IS PROBABLY TOO LOW. DYE
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 1:42 AM CDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson | 63 min |
| May 4, 1:56 AM CDT | Severe Thunderstorm Warning | TAE | Walton | 49 min |
| May 4, 2:45 AM CDT | Severe Thunderstorm Warning | TAE | Jackson | 50 min |
| May 4, 3:43 AM CDT | Severe Thunderstorm Warning | TAE | Jackson | 47 min |
| May 4, 3:43 AM CDT | Severe Thunderstorm Warning | TAE | Bay | 62 min |
| May 4, 7:41 AM CDT | Severe Thunderstorm Warning | TAE | Franklin | 49 min |
| May 4, 3:02 PM CDT | Severe Thunderstorm Warning | TAE | Madison | 48 min |
| May 4, 3:12 PM CDT | Tornado Warning | TAE | Madison | 33 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.